What Is the Connection Between Sertraline and Headaches?

A man with a headache.
Article Details
  • Written By: Dan Harkins
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 23 June 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The antidepressant drug sertraline hydrochloride, marketed as Lustral® and Zoloft®, has been prescribed since the early 1990s for chronic depression and some anxiety disorders. Known as a selective serotonin reuptake inhibitor (SSRI), the medication also has proven effective for some with social anxiety or obsessive-compulsive disorders. It is not without side effects, though, as this drug has been known to cause regular migraines. Sertraline and headaches are a fact of life for as many as one in five who take the medication.

Doctors may recommend over-the-counter medication like the analgesic acetaminophen or the anti-inflammatory ibuprofen if the use of sertraline and headaches are connected in any way. If the symptoms persist, a prescription-strength barbiturate-based headache medication might be enlisted to help. The doctor also might try using another antidepressant to see if the migraines subside.

Sertraline and headaches are among the more serious results, but other side-effects have been linked to using this drug as well. Doctors should be kept abreast of all side effects being experienced, particularly chronic migraines, hallucinations, unexplained bleeding, seizures, blurry sight, erratic heart rate, fever and muscular spasms. Less serious symptoms should also be tabulated for doctors to consider from nausea, diarrhea, vomiting, sore throat and lethargy to a loss of appetite, gastrointestinal problems, dry mouth, numbness in the appendages, and a change in sexual desire. Patients also may experience periods of unexplained and copious sweating.

Ad

Many of the side effects of sertraline are also indications that an overdose is occurring. If a dose if relatively high, a doctor may slightly lower it to gauge if any improvements are noted. He or she also might just phase a patient off the sertraline and onto a different SSRI medication.

According to the National Institutes of Health, sertraline is occasionally used to treat chronic headaches or migraines, even though its use might cause them in some patients. The drug also is used to counter some difficulties with libido. Its primary use, however, is with depressive symptoms as well as some anxiety disorders.

The commonality of sertraline and headaches could indicate an allergic reaction to the drug, which contains latex. It also could point to a dangerous interaction with any number of other medications, from various anticoagulant and antiinflammatory drugs to mood elevators and even Valium®, also known as diazepam. The headache also could be a completely unrelated health problem. If headaches persist for longer than a week, a doctor should be consulted.

Ad

Discuss this Article

anon924241
Post 4

I take 50mg and had headaches on and off for a week or so. I had grinding teeth, sweating and agitation too, but it all disappeared fully after two weeks. But I’m reducing my dose to 25mg as I want a baby and fed up of taking it and again, the headaches have returned.

The stuff does work. I’ve been on and off it for 15 years, but your body does get used to it after a while and then stops being so receptive so once it’s done its job I come off, but taper slowly as you will feel like crap and sick until your body gets used to the withdrawal.

turquoise
Post 3

@fBoyle-- I don't think pain relievers area good idea. Sertraline tends to cause upset stomach and so do pain relievers. If they're taken together, it can cause stomach cramps, acid reflux and even ulcers.

Headaches from sertraline shouldn't last too long and they're usually not so severe that one can't get through the day without pain relievers.

I think I had headaches for just a few days with sertraline. I didn't take anything for it.

fBoyle
Post 2

@ZipLine-- Everyone reacts to medications differently, so you just have to wait and see if the headaches go away or not. Headaches are a common symptom though, so you are definitely not the only person going through this.

I had headaches when I started taking sertraline, they disappeared after several weeks. But I had them again when I was reducing my dose to quit the medication. In my case, I get headaches until I get used to the medication or the new dose. It will probably be the same for you. Meanwhile, you can take an over-the-counter pain reliever to get through it. That's what I did.

ZipLine
Post 1

I started taking sertraline last week and the side effects are killing me. I've had headaches, nausea and diarrhea every day.

My doctor had warned me about the diarrhea and he said it will go away eventually. But what about the headaches?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email